Alert archive / Kansas / Red Flag Warnings in 2023
Red Flag Warning 3, NWS Goodland, KS
NWS Goodland, KS issued this red flag warning at Mar 21, 2023, 1:42 PM MDT for 5 counties in Kansas; Cheyenne County, Kit Carson County, Colorado. It took effect at Mar 22, 2023, 12:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 21, 2023, 1:42 PM MDT (19:42 UTC)
- In effect from
- Mar 22, 2023, 12:00 PM MDT
- Expired
- Mar 22, 2023, 6:03 PM MDT
- In force
- 6 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Kit Carson County, CO, Greeley County, KS, Logan County, KS, Sherman County, KS, Wallace County, KS, Wichita County, KS
The radar
The Goodland radar (KGLD), 54 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.7 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1768 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 224 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
046 WWUS83 KGLD 211942 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 142 PM MDT Tue Mar 21 2023 COZ253-254-KSZ013-027-028-041-042-221300- /O.UPG.KGLD.FW.A.0002.230322T1900Z-230323T0100Z/ /O.NEW.KGLD.FW.W.0003.230322T1800Z-230323T0200Z/ Kit Carson-Cheyenne-Sherman-Wallace-Logan-Greeley-Wichita- 142 PM MDT Tue Mar 21 2023 /242 PM CDT Tue Mar 21 2023/ ...RED FLAG WARNING IN EFFECT FROM NOON MDT /1 PM CDT/ TO 8 PM MDT /9 PM CDT/ WEDNESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 013, 027, 028, 041, 042, 253, AND 254... The National Weather Service in Goodland has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon MDT /1 PM CDT/ to 8 PM MDT /9 PM CDT/ Wednesday. The Fire Weather Watch is no longer in effect. * Affected Area...In Colorado, Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 Cheyenne. In Kansas, Fire Weather Zone 013 Sherman, Fire Weather Zone 027 Wallace, Fire Weather Zone 028 Logan, Fire Weather Zone 041 Greeley and Fire Weather Zone 042 Wichita. * Timing...1 PM MDT (2 PM CDT) through 7 PM MDT (8 PM CDT). * Winds...Southwest 25 to 35 mph with gusts up to 60 mph. * Relative Humidity...As low as 15 percent. * Temperatures...In the lower 70s. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
4 follow-up statements
553 WWUS83 KGLD 220434 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 1034 PM MDT Tue Mar 21 2023 COZ253-254-KSZ013-027-028-041-042-221300- /O.CON.KGLD.FW.W.0003.230322T1800Z-230323T0200Z/ Kit Carson-Cheyenne-Sherman-Wallace-Logan-Greeley-Wichita- 1034 PM MDT Tue Mar 21 2023 /1134 PM CDT Tue Mar 21 2023/ ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON MDT /1 PM CDT/ TO 8 PM MDT /9 PM CDT/ WEDNESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 013, 027, 028, 041, 042, 253, AND 254... * Affected Area...In Colorado, Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 Cheyenne. In Kansas, Fire Weather Zone 013 Sherman, Fire Weather Zone 027 Wallace, Fire Weather Zone 028 Logan, Fire Weather Zone 041 Greeley and Fire Weather Zone 042 Wichita. * Timing...1 PM MDT (2 PM CDT) through 7 PM MDT (8 PM CDT). * Winds...Southwest 25 to 35 mph with gusts up to 60 mph. * Relative Humidity...As low as 15 percent. * Temperatures...In the lower 70s. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
256 WWUS83 KGLD 220930 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 330 AM MDT Wed Mar 22 2023 COZ253-254-KSZ013-027-028-041-042-221800- /O.CON.KGLD.FW.W.0003.230322T1800Z-230323T0200Z/ Kit Carson-Cheyenne-Sherman-Wallace-Logan-Greeley-Wichita- 330 AM MDT Wed Mar 22 2023 /430 AM CDT Wed Mar 22 2023/ ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON MDT /1 PM CDT/ TODAY TO 8 PM MDT /9 PM CDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 013, 027, 028, 041, 042, 253, AND 254... * Affected Area...In Colorado, Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 Cheyenne. In Kansas, Fire Weather Zone 013 Sherman, Fire Weather Zone 027 Wallace, Fire Weather Zone 028 Logan, Fire Weather Zone 041 Greeley and Fire Weather Zone 042 Wichita. * Timing...Noon MDT (1 PM CDT) through 8 PM MDT (9 PM CDT). * Winds...Southwest 25 to 35 mph with gusts up to 50 mph. * Relative Humidity...As low as 17 percent. * Temperatures...In the upper 60s to middle 70s. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. Blowing dust is also expected and could create delays in response time of first responders due to limited visibility. Gusty west winds are expected this evening, shifting to the north and decreasing in speed after midnight across the Red Flag Warning area. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
471 WWUS83 KGLD 221603 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 1003 AM MDT Wed Mar 22 2023 KSZ013-028-221715- /O.CAN.KGLD.FW.W.0003.230322T1800Z-230323T0200Z/ Sherman-Logan- 1003 AM MDT Wed Mar 22 2023 /1103 AM CDT Wed Mar 22 2023/ ...RED FLAG WARNING IS CANCELLED FOR FIRE WEATHER ZONES 013 AND 028... The National Weather Service in Goodland has cancelled the Red Flag Warning. Clouds and cooler temperatures are now expected to persist through the rest of the day. Critical fire weather conditions are no longer expected. $$ COZ253-254-KSZ027-041-042-230015- /O.CON.KGLD.FW.W.0003.230322T1800Z-230323T0200Z/ Kit Carson-Cheyenne-Wallace-Greeley-Wichita- 1003 AM MDT Wed Mar 22 2023 /1103 AM CDT Wed Mar 22 2023/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT /9 PM CDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 027, 041, 042, 253, AND 254... * Affected Area...In Colorado, Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 Cheyenne. In Kansas, Fire Weather Zone 027 Wallace, Fire Weather Zone 041 Greeley and Fire Weather Zone 042 Wichita. * Timing...Noon MDT (1 PM CDT) through 8 PM MDT (9 PM CDT). * Winds...South 25 to 35 mph with gusts up to 50 mph. * Relative Humidity...As low as 19 percent. * Temperatures...In the upper 60s to lower 70s. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
098 WWUS83 KGLD 230003 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 603 PM MDT Wed Mar 22 2023 COZ253-254-KSZ027-041-042-230115- /O.CAN.KGLD.FW.W.0003.000000T0000Z-230323T0200Z/ Kit Carson-Cheyenne-Wallace-Greeley-Wichita- 603 PM MDT Wed Mar 22 2023 /703 PM CDT Wed Mar 22 2023/ ...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 027, 041, 042, 253, AND 254... The National Weather Service in Goodland has cancelled the Red Flag Warning. Warning criteria not being met across the Red Flag Warning area, prompting cancellation. $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Mar 21, 12:34 PM MDT, 1 hour 8 minutes earlier.
Area forecast discussion, Mar 21, 12:34 PM MDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1234 PM MDT Tue Mar 21 2023
.SHORT TERM...(Today through Thursday night)
Issued at 335 AM MDT Tue Mar 21 2023
Today-tonight...a surface low pressure area near Tribune this
morning is forecast to move east into central Kansas by 18z then
approaching the Topeka forecast area by the end of the day. Light
and variable winds early this morning will become northwesterly by
mid morning with , continuing through the afternoon before becoming
light and variable around sunset. High temperatures are forecast to
be in the middle 50s to lower 60s. Tonight, northeast to southeast
winds at speeds up to 10 mph or so are expected. We could see low
clouds and fog set up across the eastern 1/2 of the forecast area.
Low temperatures are forecast to be in the middle 20s to middle 30s.
Wednesday-Wednesday night...there is better agreement between the
GFS/NAM/SREF/GEFS models which develop a surface low around the
Goodland area by 00z (Thursday). The ECWMF has the low centered
around Leoti with the GEM in between the ECMWF and GFS/NAM/SREF/GEFS
models. With the increasing confidence in the surface pattern we
have increased confidence in breezy to windy south to southwest
winds developing from late morning through sunset for areas west of
a line from Wray to Edson and Oakley.
Based on our in office preliminary dust storm research findings, the
GFS model 0.5-1km wind speeds of at least 45kts and favorable
0-2km lapse rates (steep) continue to support two plumes of
blowing dust in the 20z-01z timeframe. The first extends from
around Kit Carson, CO to Burlington by 21z, lifting north toward a
line from Benkelman and St. Francis southwest to Limon. Its rare
for the NAM to pick on these potential blowing dust events but
even the 00z/06z runs are supportive in this area. The second
plume per the GFS moves out of southeast Colorado/southwest Kansas
and reaches an area extending Greeley and Wichita counties
northeast into southern Logan and Gove counties in the 22z-01z
timeframe. In between these two plumes could be some patchy
blowing dust. Within the two separate plumes mentioned, I'm
speculating (from watching several events similar to this) that
visibilities could drop into the 2 to 5 mile range.
High temperatures along and behind the warm front rise into the
middle 60s to middle 70s. Could see 80 degrees in Tribune and Leoti
but high clouds could interfere. Ahead of the warm front, high
temperatures will be much cooler in the upper 50s to lower 60s.
Overnight, a cold front moves in with low temperatures in the middle
20s to lower 30s. There could be a few rain showers along and north
of the Interstate during the evening, otherwise it will be dry.
Thursday-Thursday night...there will be a slight increase in
precipitation chances as weather systems move through from the west.
High temperatures cool back into the lower to middle 50s with low
temperatures in the middle 20s to around 30.
.LONG TERM...(Saturday through Tuesday)
Issued at 1233 PM MDT Tue Mar 21 2023
The long term period is generally characterized by below average
precipitation and a chance for precipitation near the end of the
weekend.
Saturday is forecasted to be cooler with skies clearing through the
day as a shortwave finishes moving out of the area to the east.
Temperatures would likely be in the 40's and 50's unless cloud cover
lingers (due to a slowing of the shortwave or faster movement of the
next trough) through the day which would allow for some 30's.
Late Saturday into Sunday, another upper trough swings through the
area with a surface low. Guidance shows variance in timing and
placement which affects what the area will experience. Either the
trough and low will have a more northerly track with the surface low
moving through Southern Kansas which would give us higher
precipitation potential, or a more southern track through the
Panhandles or Texas which would limit the precipitation potential.
Currently leaning towards the more southern solution based on
ensemble spreads which will bring in cooler air and limit our
precipitation to light accumulations. If the more northern solution
occurred, some wintry mix and snow accumulations of a few inches
would become more likely. In most scenarios, the area would have
cloud cover with cold air advecting in so temperatures may struggle
to get into the 30's. The cold air and precipitation may linger into
Monday, especially if the trough/low move away from the area slowly
but the presence of the broad upper trough could also allow smaller
waves to move through if the main trough diffuses out.
Tuesday on has a fair amount of uncertainty with the continuation of
a broad upper trough across the CONUS and a developing deeper trough
in the west. However, current inclination is that the area will see
some warming around Tuesday and potentially into the mid part of the
week as ensembles currently favor the western trough to stall for a
bit. Temperatures would still likely be near to below average, but
not as cool as with the main system Sun/Mon.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1116 AM MDT Tue Mar 21 2023
At KGLD...VFR expected to prevail through the TAF period.
Northwest surface winds will become light and variable by mid
afternoon with occasional high clouds. Late in the TAF period,
towards 18z Wednesday, gusty southwest surface winds will begin to
develop.
At KMCK...low ceilings will persist for another hour or so before
lifting. VFR will continue through the rest of the afternoon and
most of tonight. Towards 12z Wednesday morning, low clouds and fog
will redevelop and persist through mid to late Wednesday morning.
Flight categories as low as VLIFR will be possible due to
visibility reductions and low ceilings during that time.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Fire Weather Watch from Wednesday afternoon through Wednesday
evening for KSZ013-027-028-041-042.
CO...Fire Weather Watch from Wednesday afternoon through Wednesday
evening for COZ253-254.
NE...NONE.
&&
SHORT TERM...99
LONG TERM...KAK
AVIATION...024Hazardous weather outlook, Mar 21, 8:57 AM MDT, 4 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 857 AM MDT Tue Mar 21 2023 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221500- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 857 AM MDT Tue Mar 21 2023 /957 AM CDT Tue Mar 21 2023/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... Patchy fog is possible late tonight generally along and north of Interstate 70, including southwest Nebraska. Visibility may occasionally be reduced to less than one mile. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... Patchy fog will continue along and north of Interstate 70 early Wednesday morning with visibility occasionally reduced to less than one mile. A high impact weather day is expected Wednesday afternoon through about sunset for those generally west of a line from Yuma and Wray to Edson and Oakley. In this area, multiple hazards are forecast, including southwest winds gusting 40 to 55 mph, areas of blowing dust producing reduced visibilities and poor air quality, and a heightened threat for Near Critical to Critical fire weather conditions to be met. All outdoor burning should be avoided in this area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today or tonight.
In the hours before
Special weather statement, Mar 21, 8:02 AM MDT, 5 hours 40 minutes before
Special Weather Statement National Weather Service Goodland KS 802 AM MDT Tue Mar 21 2023 KSZ002-014-028-211515- Rawlins-Thomas-Logan- Including the cities of Atwood, Colby, and Oakley 902 AM CDT Tue Mar 21 2023 Areas of fog and freezing fog will continue through 10 AM MDT. Visibility will be reduced to less than one mile at times. Some slippery spots will be possible, especially on bridges and overpasses, with temperatures near freezing. Interstate 70 between Colby and Oakley will be impacted by these conditions.
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 21, 3:05 AM MDT | Fire Weather Watch | GLD | Greeley, Logan, Sherman, Wallace, Wichita | 11 hr |
Nearby
Red Flag Warnings in Kansas, 2023Red Flag Warnings in Colorado, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.